Overdose

Overdose is the term used when someone enters into a critical state from ingesting too much of a substance or blend of substances.

Start the road to recovery

(877) 746-0480

Call Now

Treatment Center Locator

What Is an Overdose?

An overdose is a biological response to when the human body receives too much of a substance or mix of substances. An overdose can be intentional or accidental. People can overdose on illicit drugs, alcohol, prescription medications, and many other substances. In many cases, overdoses are fatal, although most individuals who have overdosed can be saved if medical treatment is provided quickly enough. In terms of drugs, there are a few different ways your body can become overwhelmed by substances. However, the most common cause of death during any chemical overdose is respiratory failure.

Depressant Overdose

Depressants that affect the central nervous system, (CNS), include opioids, benzodiazepines, and alcohol. Drugs that are CNS depressants will lower blood pressure and body temperature, and slow the heart rate and breathing. This is why these drugs cause sedative effects, which in turn results in the reduction of anxiety and increase in a calm and euphoric effect. When too high of dosages of depressants are used, it can lead to adverse side effects, such as respiratory failure, overdose, coma or even death

Opioid Overdose

Opioids are one of the easiest substances to overdose on, given how they function once consumed. The human body has opioid receptors in several different areas, including the brain, central and peripheral nervous systems, and the gastrointestinal tract. When someone uses an opioid, these receptors are activated and slow the body down. When the body becomes overwhelmed by opioids, all of these receptors are blocked, and the it can’t perform other functions. This will then  lead to a high risk of overdosing, which may slow down a person’s breathing to the point of stopping it. Different opioids can be more or less severe. Where it may take a few minutes for someone who just took heroin to feel the effects of an overdose, someone who uses fentanyl will feel it within seconds. These powerful opioids are the reason the President of the United States declared a national opioid epidemic in 2017.

Don't Let Covid-19 Stop You from Getting Help

Rehabs are still open!

What Is Naloxone?

Naloxone Is A Critical Weapon In The Fight Against Opioid OverdoseNaloxone, popularly sold by the brand name of Narcan, is an opioid agonist that can block the effects that opioids have on the body. If someone experiences an overdose, depending on the severity, one to several doses of Narcan can actually stop it in progress, and save someone’s life. Narcan is available without prescription across the country.

Alcohol Overdose

An alcohol overdose happens when you drink more alcohol than your body can safely process. Generally, the body can safely process around one unit of pure alcohol per hour (estimated to be the amount of alcohol in a small shot of liquor, a half pint of beer, or a third of a glass of wine). If an individual consumes more alcohol than this in shorter time periods, the alcohol builds up in the body due to the body not being able to metabolize the alcohol fast enough, and an accumulation of alcohol spreads throughout the body. This may lead to an alcohol overdose, better known as alcohol poisoning.

Symptoms of alcohol poisoning include:

  • Mental confusion
  • Vomiting
  • Seizures
  • Slow breathing (fewer than 8 breaths per minute)
  • Irregular breathing (10 seconds or more between breaths)
  • Hypothermia, bluish skin color, paleness

The most common risk factors that influence your chances of having an alcohol overdose are:

  • Age
  • Gender
  • Body Size
  • Tolerance
  • Binge Drinking
  • Drug Use
  • Other Health Conditions

Additional risks that can occur due to consuming larger amounts of alcohol than the body can metabolize are:

  • The slowing down or cessation of breathing, heart rate, and gag reflex
  • Cardiac arrest due to a decrease in body temperature (hypothermia)
  • Seizures as a result of low blood sugar levels
Questions about treatment?

Get confidential help 24/7. Call now for:

  • Access to top treatment centers
  • Caring, supportive guidance
  • Financial assistance options
(855) 826-4464

Overdose Statistics

63,600

deaths

63,600 people died in 2016 from overdose.

130

deaths

130 people die every day from an opioid overdose.

Ready to get help?

Don’t waste another second. Enter your number to receive a call
from a compassionate treatment expert.

Make a Call (855) 826-4464

- OR -

Request a Call
(877) 746-0480

Stimulant Overdose

Stimulants, such as meth or cocaine, work on the CNS, but in the opposite way of opioids. They will increase the heart rate, blood pressure, body temperature, and breathing. A stimulant overdose occurs when the cardiovascular system, respiratory system, or blood circulation rate is overworked to the point of breaking down

Symptoms of stimulant overdose include:

  • Jerking or rigid limbs
  • Rapidly increasing body temperature or sudden onset of high fever
  • Rapidly increasing pulse
  • Loss of consciousness or being in-and-out of consciousness
  • Seizures or convulsions
  • Chest pain
  • Severe headaches
  • Excessive sweating
  • Irritability and/or agitation
  • Disorientation or mental confusion
  • Severe hypertension
  • Delirium
  • Stroke
  • Cardiac arrest
  • Cardiovascular collapse
  • Irregular or shallow breathing

There are no FDA approved treatments for stimulant overdose. However, there are medications that can help reduce or stabilize elevated vital symptoms, such as blood pressure, pulse, body temperature and any respiratory irregularities. There are also medications that can be used to stop an individual who is experiencing convulsions or seizures, such as anti-epileptic medications. Getting the individual to the nearest emergency room can save the persons life.

Scroll to Find Your Insurance

Finding Help for Overdose

Remember, that being able to treat an overdose at home is not a replacement for a hospital. Even if the moment has passed, and the victim seems fine, there is still a chance that something is going on that cannot be seen by the human eye. Taking the victim to the hospital, can mean the difference between life and death.

Overdose is a scary word. We often associate it with death, but the two are not always connected. Life can go on after an overdose, but only if the person suffering understands and learns from it. Getting on the road to recovery is not easily done but it is always possible, and the only guaranteed way to never suffer an overdose again. If you don’t know where this path begins, or need help getting help for a loved one, please reach out to a dedicated treatment provider. They’re here, 24/7, to answer any questions you may have. Be it for yourself or someone else.

Treatment professionals are waiting for your call

(855) 826-4464

Take control of your life

Our treatment providers offer 24/7 assistance.

  • Access to top treatment centers
  • Caring, supportive guidance
  • Financial assistance options

Call now:

(855) 826-4464

OR

Have us call you:

(877) 746-0480

Where do calls go?

Calls to numbers on a specific treatment center listing will be routed to that treatment center. Additional calls will also be forwarded and returned by one of our treatment partners below.

All calls are private and confidential. Find out more about Addiction Center.

A treatment facility paid to have their center promoted here. Learn more about how to be featured in a paid listing.